Hail, Grant
- When
- May 20, 5:08 PM MST
- Where
- Grant County, 5.38 mi ESE of Whitman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.010, -101.430
Isolated multicell storms developed across the Nebraska Sandhills and produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated multicell storms developed across the Nebraska Sandhills and produced large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 20, 11:54 AM MST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 154 PM CDT WED MAY 20 2009 .DISCUSSION... THUNDERSTORMS ARE UNDERWAY ACROSS NRN COLO AND SRN WY THIS AFTN. A DISTURBANCE EMBEDDED IN A DEVELOPING SUBTROPICAL LOW ACROSS THE SWRN U.S. WILL CRISS CROSS A COLD FRONT ACROSS WRN AND NCNTL NEB LATE THIS AFTN AND TONIGHT. THE NAM12 SUGGESTS THE POTENTIAL FOR ELEVATED SUPERCELL DEVELOPMENT JUST NORTH OF THE COLD FRONT. WIND DAMAGE IS ALSO POSSIBLE AS A DEEP MIXED LAYER HAS DEVELOPED ALONG AND AHEAD OF THE FRONT. AN ISOLATED TORNADO COULD DEVELOP. THE OFFICIAL FCST FOLLOWS A BLEND OF THE GFS AND NAM12 WHICH ARE CLOSE IN DEVELOPING A CLUSTER OF STORMS ACROSS NCNTL NEB TONIGHT. THE COLD FRONT WILL SHOOT SOUTH INTO KS IN THE WAKE OF THE MCS. THE COLD FRONT WILL LIFT SLOWLY NORTH THURSDAY AND FRIDAY. MORE SHOWERS ARE POSSIBLE THURSDAY. THE NAM SUGGESTS SUFFICIENT INSTABILITY FOR TSTMS FRIDAY GENERALLY ALONG AND SOUTH OF NEB HIGHWAY 2 FRIDAY AFTN. WEATHER CONDITIONS CONTINUE TO DETERIORATE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK. THE GFS IS FCSTING REMNANT MOISTURE FROM THE SUBTROPICAL DISTURBANCE CURRENTLY OVER THE ERN GULF OF MEXICO TO BE DRAWN WESTWARD ONTO THE WRN HIGH PLAINS. THIS LOW LEVEL MOISTURE IN TANDEM WITH HIGH LEVEL MOISTURE COMING OFF THE PACIFIC AND A DEVELOPING SUBTROPICAL DISTURBANCE OVER THE SWRN U.S. COULD PRODUCE A HEAVY RAIN EVENT ACROSS PARTS OF SOUTH DAKOTA AND WRN AND NCNTL NEB SATURDAY THROUGH TUESDAY. THE 00Z ECMWF SHOWED THE SWRN U.S. DISTURBANCE LIFTING VERY QUICKLY THROUGH THE NRN PLAINS AND INTO THE UPPER MIDWEST SPARING THE CNTL PLAINS OF HEAVY RAIN. SINCE THE GFS IS BELIEVED TO BE SUPERIOR WITH TROPICAL SYSTEMS OVER THE ECMWF...A WETTER SOLN IS PREFERRED. BOTH MODELS SHOW VERY ROBUST MOISTURE IN PLACE THROUGH MONDAY NIGHT. THE GFS IS ADVERTISING 150 TO 200 PERCENT OF NORMAL PRECIPITABLE WATER SATURDAY THROUGH WEDNESDAY. THUS THE POTENTIAL EXISTS FOR RAINFALL AMOUNTS RANGING FROM MODERATE...1/2 TO 1.5 INCHES AS SHOWN BY THE ECMWF TO A FLOOD WITH OVER 5 INCHES OF RAINFALL AS SHOWN BY THE GFS. THE NAM AND SREF ARE ADVECTING DEEP MOISTURE VERY SIMILAR TO THE GFS SO THE GFS SOLN IS PREFERRED WHICH KEEPS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY. HPC INDICATES HEAVY RAIN...AROUND 3 INCHES...WILL FALL OVER SOUTH DAKOTA THROUGH MONDAY MORNING. THE GFS IS 1/2 A STATE FARTHER SOUTH STRADDLING THE NEB-SD BORDER WITH ITS QPF BULLS EYE. IT COULD TURN OUT TO BE A VERY INTERESTING HOLIDAY WEEKEND. && .AVIATION... COLD FRONT WILL WORK ACROSS THE AREA TONITE...BRINGING A WIND SHIFT TO THE NNE AND A CHANCE FOR THUNDERSTORMS. THIS EVE EXPECT VFR AND DRY AT TAF SITES...HOWEVER STORMS EXPECTED TO FIRE OVER PANHANDLE OF NEB. STORMS WILL MIGRATE SE OVERNITE...EVENTUALLY IMPACTING /HIGH CONFIDENCE/ THE KVTN TAF...HOWEVER DRIER AIR TO THE SOUTH AND LESS INSTABILITY MAY RESULT IN STORMS DYING OFF BEFORE REACHING KLBF. THUS HAVE NO MENTION OF T IN THE TAF ATTM...HOWEVER WILL MONITOR FOR POSSIBLE UPDATE. LOW LEVEL MOISTURE POOLS BEHIND THE FRONT AND HAS A DECENT CHANCE OF PRODUCING MVFR CIGS TOWARD MORNING...THAT HAVE THE POTENTIAL TO LINGERING INTO THURSDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. CDC/MJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM CDT WED MAY 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 342 PM CDT WED MAY 20 2009 /242 PM MDT WED MAY 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL TRACK ACROSS THE CENTRAL PLAINS TONIGHT. AS THE FRONT APPROACHES THE AREA THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STORMS MAY BE ON THE SEVERE SIDE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE THREATS. AT THIS TIME...THE MAIN SEVERE THREAT IS NORTH OF A LINE FROM OGALLALA...TO THEDFORD...TO ONNEIL. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT HOURS AS THE FRONT SLIDES SOUTH AND EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL PLAINS THIS WEEKEND. SCATTERED SHOWERS AND OCCASIONALLY AN EMBEDDED THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY FROM SATURDAY THROUGH TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The North Platte radar (KLNX), 71 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169608, 169609, 169611, 169610.